Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Indianapolis, IN

April 16, 2006Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 16, 2006, 7:43 PM EDT for Sullivan County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2006, 7:43 PM EDT (23:43 UTC)
Expired
Apr 16, 2006, 8:30 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 90 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 162343
SVRIND
INC153-170030-
/O.NEW.KIND.SV.W.0133.060416T2343Z-060417T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 830 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MEROM...OR ABOUT 12 MILES EAST OF ROBINSON...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SULLIVAN AROUND 750 PM EDT...
  DUGGER AROUND 800 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3907 8762 3898 8758 3899 8725 3913 8726

$$

PUMA
1 follow-up statement
000 
WWUS53 KIND 170002
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT SUN APR 16 2006

INC153-170030-
/O.CON.KIND.SV.W.0133.000000T0000Z-060417T0030Z/
SULLIVAN-
802 PM EDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL SULLIVAN COUNTY...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES WEST OF MEROM...OR ABOUT NEAR ROBINSON...MOVING EAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEROM AROUND 810 PM EDT...
  SULLIVAN AROUND 820 PM EDT...
  DUGGER AROUND 825 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 3907 8762 3898 8758 3899 8725 3913 8726

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:19 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 16, 2:19 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EDT SUN APR 16 2006

.SYNOPSIS...
SURFACE LOW PRESSURE AND UPPER LOW WERE LOCATED ACROSS IA AT 18Z.
WARM FRONT EXTENDED FROM SURFACE LOW INTO CENTRAL IN...NEAR
INDIANAPOLIS. PREVIOUS ELEVATED CONVECTION HAD DIMINISHED...BUT
RADAR MOSAIC SHOWED STORMS DEVELOPING QUICKLY ACROSS ILLINOIS.

&&

.DISCUSSION...
FORECAST FOCUS IS ON PRECIPITATION AND SEVERE WEATHER TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT. WILL USE A BLEND.

WARM FRONT MAY LIFT A LITTLE NORTH THIS AFTERNOON...BUT WITH
SURFACE LOW EXPECTED TO PASS ACROSS SOUTWESTERN FORECAST AREA /FA/
DO NOT SEE FRONT GOING MUCH FARTHER NORTH. THIS WARM FRONT WILL SET
THE STAGE FOR POSSIBLE SEVERE STORMS INTO THIS EVENING. WELL NORTH
OF THE WARM FRONT EXPECT LARGE HAIL TO BE THE PRIMARY THREAT AS
CONVECTION WILL BE MORE ELEVATED. HEAVY RAIN ALSO A CONCERN HERE
AS WELL WITH GOOD MOISTURE TRANSPORT OVER THE FRONT. WILL
HIGHLIGHT HEAVY RAIN POSSIBILITY IN GRIDS/ZFP. SOUTH OF THE FRONT
WHERE CONVECTION BECOMES MORE SURFACE BASED DAMAGING WINDS ALSO
BECOME MORE PROBABLE. IN ADDITION...WITH SURFACE LOW
APPROACHING...TORNADO THREAT INCREASES ACROSS SOUTHWEST FA AND
NEAR THE WARM FRONT. SPC HAS PUT SOUTHWESTERN FA IN MODERATE RISK
WHICH LOOKS GOOD. FOR ENTIRE FA WILL HIGHLIGHT SEVERE THREAT IN
GRIDS/ZFP. WILL HIT POPS HARD AS MOST OF FA SHOULD GET MEASURABLE
PRECIPITATION. AS FAR AS TEMPERATURES...MOS GUIDANCE IS SIMILAR
AND LOOKS GOOD WITH SOME COLD ADVECTION BEGINNING LATER TONIGHT
AFTER SURFACE LOW PASSES.

ON MONDAY DRIER AIR WORKS IN FROM THE NORTHEAST. THIS WILL SCOUR
OUT THE CLOUDS AND ALLOW SUNSHINE. COLD ADVECTION WILL OCCUR
THOUGH AND SHOULD KEEP TEMPERATURES CLOSER TO SEASONAL LEVELS IN
THE 60S. MOS GUIDANCE RELFECTS THIS AND LOOKS GOOD.

DRY WEATHER THEN CONTINUES MONDAY NIGHT INTO MUCH OF TUESDAY NIGHT
AS HIGH PRESSURE TAKES OVER.

ANOTHER UPPER LOW MOVES INTO IA BY WEDNESDAY AFTERNOON. A SURFACE
FRONT WELL AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF RAIN TO
THE FA...POSSIBLY AS EARLY AS LATE TUE NIGHT. PREVIOUS GRIDS
REFLECTED THIS AND LOOK GOOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CS
Hazardous weather outlook, Apr 16, 4:07 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN APR 16 2006

INZ021-028>031-035>049-051>057-060>065-067>072-172015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
307 PM CDT SUN APR 16 2006 /407 PM EDT SUN APR 16 2006/

...SEVERE WEATHER EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
DAMAGING WIND
LARGE HAIL
HEAVY RAINFALL

AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE EXPECTED IN MOST OF CENTRAL INDIANA
TONIGHT.

DISCUSSION:
A WARM FRONT WAS FROM NEAR LAFAYETTE TO NEAR CINCINNATI.
THUNDERSTORMS IN ILLINOIS WILL INTERACT WITH THIS FRONTAL BOUNDARY
TO KEEP A CHANCE OF SEVERE WEATHER IN THROUGH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW LAND FLOODING MAY RETURN OVER THE NEXT FEW DAYS ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE RIVER AND THE WABASH RIVER
BECAUSE OF LOCALLY HEAVY RAINFALL TONIGHT.

ON WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE. STAY TUNED
TO NOAA ALL HAZARDS RADIO FOR FURTHER UPDATES AND TIMING OF THIS
EVENT.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE REQUESTS ALL SPOTTERS IN THE WATCH
AREA ACTIVATE AND REPORT ALL SEVERE WEATHER TO THIS OFFICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, Apr 16, 4:35 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 S LAFAYETTE           40.32N 86.87W
04/16/2006  E0.75 INCH       TIPPECANOE         IN   AMATEUR RADIO

&&

ALAMMERS
Local storm report, Apr 16, 5:03 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N FRANKFORT           40.31N 86.51W
04/16/2006  E0.88 INCH       CLINTON            IN   EMERGENCY MNGR

&&

ALAMMERS
Local storm report, Apr 16, 5:39 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FUNNEL CLOUD     E MICHIGANTOWN          40.33N 86.39W
04/16/2006                   CLINTON            IN   LAW ENFORCEMENT

&&

ALAMMERS
Local storm report, Apr 16, 5:46 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FUNNEL CLOUD     4 SE MICHIGANTOWN       40.29N 86.34W
04/16/2006                   CLINTON            IN   LAW ENFORCEMENT

&&

ALAMMERS
Local storm report, Apr 16, 6:01 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 N RUSSIAVILLE         40.43N 86.27W
04/16/2006  E0.50 INCH       HOWARD             IN   AMATEUR RADIO

&&

ALAMMERS
Local storm report, Apr 16, 6:13 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             2 SW KOKOMO             40.46N 86.16W
04/16/2006  E0.50 INCH       HOWARD             IN   AMATEUR RADIO

&&

ALAMMERS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:37 AM EDTSevere Thunderstorm WarningINDGreene, Monroe38 min
Apr 16, 8:40 AM EDTSevere Thunderstorm WarningINDParke, Vermillion50 min
Apr 16, 9:05 AM EDTSevere Thunderstorm WarningINDParke, Putnam40 min
Apr 16, 2:43 PM EDTSevere Thunderstorm WarningINDFountain, Warren47 min
Apr 16, 3:02 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe43 min
Apr 16, 3:44 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe31 min
Apr 16, 4:15 PM EDTSevere Thunderstorm WarningINDClinton, Montgomery, Tippecanoe45 min
Apr 16, 5:16 PM EDTTornado WarningINDClinton29 min
Apr 16, 5:40 PM EDTTornado WarningINDClinton, Howard, Tipton35 min
Apr 16, 6:15 PM EDTSevere Thunderstorm WarningINDHoward, Tipton45 min
Apr 16, 7:03 PM EDTTornado WarningINDSullivan42 min
Apr 16, 7:17 PM EDTTornado WarningINDParke, Vermillion43 min
Apr 16, 7:25 PM EDTTornado WarningINDKnox50 min
Apr 16, 7:41 PM EDTTornado WarningINDSullivan34 min
Apr 16, 7:56 PM EDTTornado WarningINDParke, Vermillion64 min
Apr 16, 7:57 PM EDTTornado WarningINDDaviess, Knox48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.